Florida, 2016

Damaging Winds in Florida, April 22, 2016

April 22, 2016 · NWS JAX · 5 events in 1 county or zone

Southwest steering flow fueled a few strong storms that moved inland with the west coast sea breeze. Elevated instability and increase deep layer moisture were in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest steering flow fueled a few strong storms that moved inland with the west coast sea breeze. Elevated instability and increase deep layer moisture were in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 22, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Apr 22, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT FRI APR 22 2016

...SHOWERS AND ISOLATED STRONG STORMS THIS AFTN/EVENING...

.SHORT TERM...THIS AFTN THROUGH SAT NIGHT...

THIS AFTN/EVENING...PREFRONTAL CONVECTION MOVING EASTWARD ACROSS
THE EASTERN FL PANHANDLE AND WEST COAST SEA BREEZE CONVECTION
TREKKING EASTWARD ACROSS NE FL WILL CONTINUE TO BRING RAINFALL TO
MANY AREAS THROUGH 00Z THIS EVENING. BEST CHANCE FOR RAINFALL WILL
FOCUS ALONG THE I-95 CORRIDOR GENERALLY BETWEEN 4 PM AND 7 PM
WHERE DYNAMICS FROM THE WEST CONVERGE WITH THE EAST COAST SEA
BREEZE. STRONG STORMS THAT DEVELOP WILL PRODUCE GUSTY WINDS OF
40-60 MPH AND POTENTIALLY HAIL. HIGH TEMPS TOPPED OUT IN THE
LOWER 80S THIS AFTN.

TONIGHT...DRIER AIR FILTERS OVER THE REGION FROM THE WEST ENDING
RAINFALL LATE TONIGHT. EXCEPTION WILL BE ACROSS SE GA NEAR THE
SURFACE FRONT AXIS WHERE A FEW SHOWERS MAY LINGER THROUGH THE
NIGHT.

SAT...DRY AIR WILL LIMIT CONVECTION...WITH WARM WESTERLY FLOW
STILL ENABLING TEMPS TO RISE INTO THE LOWER 80S. A FEW AFTERNOON
SHOWERS ARE POSSIBLE SAT AFTN ACROSS NE FL WHERE LOW LEVEL
CONVERGENCE IS EXPECTED ALONG THE SURFACE FRONT AND SEA BREEZES.
COOLER AIR FILTERS IN FROM THE NNE LATE SAT INTO SAT NIGHT AS A
SURFACE HIGH PRESSURE RIDGE AXIS BUILDS SOUTHWARD DOWN THE SE
ATLANTIC COAST WITH OVERNIGHT LOW TEMPS FALLING INTO THE UPPER 50S
ACROSS INLAND SE GA/SUWANNEE RIVER VALLEY TO THE LOWER 60S ALONG
THE COAST UNDER MOSTLY CLEAR SKIES.

.LONG TERM...SUN THROUGH FRI...

ABOVE NORMAL TEMPERATURES AND MOSTLY DRY CONDITIONS AS STACKED RIDGING
BUILDS OVER THE SOUTHEAST REGION. EXPECT DAILY SEA BREEZES AS HIGH
TEMPERATURES WARM INTO THE UPPER 80S TO NEAR 90 INLAND WITH THE
COAST COOLER WITH HIGHS IN THE LOWER 80S. DAILY DIURNALLY DRIVEN
ISOLATED SHOWER ACTIVITY POSSIBLE BUT TRENDED WITH ONLY SILENT 10%
POPS OR LESS FOR NOW. LOW TEMPERATURES WILL RANGE IN THE 60S.

&&

.AVIATION...PREVAILING VFR CONDITIONS WITH TEMPO MVFR IN WAVES OF
SHOWERS AND TSTORMS THIS AFTN AND EVENING WITH GUSTY WINDS FROM
TSTORM ACTIVITY. EAST COAST SEA BREEZE PINNED ALONG THE COAST WITH
DOMINANT WEST COAST SEA BREEZE AND PRE-FRONTAL CONVECTION MOVING
IN FROM THE WEST THROUGH THE EVENING. WSW WINDS THIS AFTN AND
EVENING WILL SHIFT TO THE WNW EARLY SAT. SOME GUIDANCE SUGGESTED
SHALLOW SURFACE FOG AND LOW STRATUS AROUND SUNRISE SAT AND
ADVERTISED MVFR DUE TO SHALLOW BR AND SCATTERED LOW CIGS AT THIS
TIME.

&&

.MARINE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE
EAST ACROSS THE WATERS THIS AFTERNOON AND TONIGHT. SMALL CRAFT EXERCISE
CAUTION CONDITIONS STILL EXPECTED OVER THE OFFSHORE COASTAL WATERS
WITH WINDS 15-20 KNOTS AND SEAS UP TO 6 FT. HIGH PRESSURE BUILDS
NORTH OF THE REGION LATE SATURDAY THEN SETTLES EAST OF THE WATERS
THROUGH NEXT WEEK WITH A DECREASE IN WINDS AND SEAS BELOW HEADLINE
CONDITIONS.

RIP CURRENTS: MODERATE RISK OF RIP CURRENTS TODAY FOR NE FL COAST.
LOW RISK TODAY FOR SE GA COAST. LOW RISK EXPECTED SAT FOR ENTIRE
COAST.

&&

.FIRE WEATHER...HIGH DISPERSIONS EXPECTED SATURDAY OVER 80 UNITS
INLAND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  62  83  58  83 /  50   0   0   0
SSI  64  79  62  75 /  60  10   0   0
JAX  64  83  61  80 /  50  10   0   0
SGJ  65  81  63  77 /  50  20  10   0
GNV  63  84  60  83 /  30  20  10  10
OCF  64  85  61  84 /  30  10   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/ZIBURA/COMBS
Hazardous weather outlook, Apr 22, 2:33 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 PM EDT FRI APR 22 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-231945-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
333 PM EDT FRI APR 22 2016

...MODERATE RISK OF RIP CURRENTS AT NORTHEAST FLORIDA BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A MODERATE RISK OF RIP CURRENTS CONTINUES AT NORTHEAST FLORIDA BEACHES
DUE TO A LONG PERIOD EASTERLY OCEAN SWELL.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ON FRIDAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY
RAINS...SMALL HAIL AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Apr 22, 1:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT FRI APR 22 2016

FLZ020-022-GAZ162-163-221915-
COLUMBIA FL-HAMILTON FL-CLINCH GA-ECHOLS GA-
256 PM EDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA...
NORTHEASTERN HAMILTON...SOUTHEASTERN ECHOLS AND SOUTHEASTERN CLINCH
COUNTIES UNTIL 315 PM EDT...

AT 256 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELMONT...OR 12 MILES SOUTHWEST OF FARGO...MOVING NORTHEAST AT 25
MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
FARGO AND BELMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3070 8256 3064 8243 3062 8243 3061 8242
      3058 8242 3058 8246 3053 8246 3041 8269
      3051 8289
TIME...MOT...LOC 1856Z 227DEG 20KT 3055 8270

ZIBURA
Special weather statement, Apr 22, 2:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 PM EDT FRI APR 22 2016

FLZ025-031-032-222000-
INLAND DUVAL FL-BRADFORD FL-CLAY FL-
333 PM EDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD...
NORTHWESTERN CLAY AND SOUTHWESTERN DUVAL COUNTIES UNTIL 400 PM EDT...

AT 332 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MAXVILLE...OR 10 MILES NORTHWEST OF MIDDLEBURG...MOVING NORTHEAST AT 15
MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
MIDDLEBURG...MAXVILLE...OAKLEAF PLANTATION...CECIL FIELD...LAKESIDE...
BALDWIN AND LAWTEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3003 8208 3011 8215 3014 8212 3015 8205
      3022 8205 3031 8197 3013 8179
TIME...MOT...LOC 1932Z 246DEG 12KT 3012 8205

ZIBURA
Special weather statement, Apr 22, 2:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT FRI APR 22 2016

FLZ025-222015-
INLAND DUVAL FL-
358 PM EDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUVAL COUNTY UNTIL
415 PM EDT...

AT 358 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CECIL FIELD...OR NEAR ORANGE PARK...MOVING NORTHEAST AT 30 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...ORTEGA...SAN MARCO...NAS JAX...RIVERSIDE...NORMANDY AND
JACKSONVILLE HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3019 8181 3026 8191 3036 8167 3034 8167
      3032 8168 3031 8165 3024 8159 3022 8157
TIME...MOT...LOC 1958Z 241DEG 25KT 3022 8180

ZIBURA

The radar

The Jacksonville radar (KJAX), 26 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
April 22, 3:00 PM EST
Where
Duval County, 1.19 mi E of Wesconnett
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.250, -81.730

Trees and power lines were blown down on Seaboard Avenue and Timuquana Road. The time of damage was based on radar. Cost of damage was estimated.

Thunderstorm Wind, Duval

When
April 22, 3:03 PM EST
Where
Duval County, 1.19 mi E of Cedar Hills
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.270, -81.710

A large tree was blown down on Water Oak Lane. Time of damage was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Duval

When
April 22, 3:03 PM EST
Where
Duval County, 1.19 mi E of Cedar Hills
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.270, -81.710

Wires were blown down near the intersection of Algonquin Ave and Baltic Street. The time of damage was based on radar and the cost of damage was estimated.

Thunderstorm Wind, Duval

When
April 22, 3:05 PM EST
Where
Duval County, 1.19 mi E of Cedar Hills
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.270, -81.710

Power lines were blown down onto a home in the 2700 block of Arapahoe Avenue. Time was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Duval

When
April 22, 3:05 PM EST
Where
Duval County, 1.38 mi ENE of Herlong Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.290, -81.780

Power lines were blown down an blocking the roadway near the 7800 block of La Trec Drive. The time of damage was based on radar. Cost of damage estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624288, 624289, 624292, 624290, 624291.